Wisconsin, 2003

Damaging Winds in Wisconsin, June 24, 2003

June 24, 2003 · NWS ARX · 4 events in 3 counties and zones

Winds gusts of 60 to 65 mph were reported by amateur radio operators and law enforcement officials.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Winds gusts of 60 to 65 mph were reported by amateur radio operators and law enforcement officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 2:14 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 24, 2:14 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
314 AM CDT TUE JUN 24 2003

FORECAST CONCERN FOCUSES AROUND SEVERE THUNDERSTORM THREATS LATE
THIS AFTERNOON INTO TONIGHT AND AGAIN WEDNESDAY AFTERNOON/EVENING.

24JUN03 00Z ETA AND GFS RUNS SHOW BOTH IN PRETTY GOOD AGREEMENT ON
OVERALL MOVEMENT AND INTENSITY OF SYNOPTIC SCALE SHORTWAVES.
LEANING PRETTY CLOSE TO ETA SOLUTION THIS PACKAGE WITH BETTER PHYSICS
AND DETAILING OF SMALLER SCALE BOUNDARIES OVER THE NEXT 24 HOURS.

DATA ANALYSIS AT 07Z SHOWS SURFACE COLD FRONT EXTENDING FROM NW
CORNER OF MN INTO A LOW LOCATED OVER SW NE. FROM THIS LOW...A WARM
FRONT EXTENDED EAST ACROSS NE INTO SOUTHERN IA. MCS EXTENDING EAST
FROM NORTHERN NE...INTO NORTHERN IA AND SW MN...NORTH OF THE FRONT.
850 MB PROFILER SHOWING 45-60KT LLJ FEEDING INTO THE FRONT FROM
KS/SOUTHERN NE...SUSTAINING THE MCS.

MCS STRAYS AWAY FROM MAIN THETA-E AXIS AND START TO DIE OFF THIS
MORNING AS IT CROSSES THE RIVER. WARM FRONT MAKES SURGE NORTH TODAY
AS OLD BOUNDARY FROM MCS SETS UP APPROXIMATELY FROM ROCHESTER MN
THROUGH BLACK RIVER FALLS. THIS WILL SET UP A RATHER SHARP
BAROCLINIC ZONE ACROSS THAT AREA AND SHOULD BE THE LIKELY FOCUS FOR
REGENERATION OF THUNDERSTORMS BY LATE THIS AFTERNOON AS STRONG
MOISTURE TRANSPORT MAKES ITS WAY NORTH INTO AND OVER THE FRONT.
BY THIS TIME CAPES ALSO BUILD INTO THE 3000-3500 J/KG RANGE NORTH OF
THE BOUNDARY. SPEED AND DIRECTIONAL SHEAR ALSO BECOMES FAVORABLE FOR
SUPERCELL DEVELOPMENT. APPEARS LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREAT WITH THESE STORMS NORTH OF THE BOUNDARY. WILL BEEF
UP WORDING IN ZONES. FURTHER SOUTH...ATMOSPHERE A BIT MORE CAPPED FOR
JUST CHANCE WORDING ACCORDINGLY. STRONG TS COMPLEX THAT DEVELOPS
VICINITY KFSD THIS AFTERNOON MOVES RAPIDLY NORTH WITH MID LEVEL SPEED
MAX. THIS CAUSES CYCLOGENESIS OVER CENTRAL MN WHICH WILL PULL WARM
FRONT WITH TS ACTIVITY NORTHWARD AND OUT OF OUR AREA BY MIDNIGHT OR
SO.

LOW THEN CONTINUES TO MOVE NORTHEAST AND PULLS COLD FRONT EAST
THROUGH THE AREA ON WEDNESDAY. CAPES BUILD INTO THE 2500-3000J/KG
RANGE BY 18Z ACROSS CWA. UNIDIRECTIONAL FLOW WILL BE FAVORABLE FOR
DECENT SQUALL LINE SCENARIO AHEAD OF THE FRONT. WILL BUMP POPS UP
INTO LIKELY CATEGORY. FRONT WITH TS ACTIVITY MAKES ITS WAY EAST OF
THE AREA LATE WEDNESDAY NIGHT.

ON THURSDAY...AXIS OF COLD UPPER TROUGH OVERHEAD FOR GOOD CU
DEVELOPMENT...AND A CHANCE OF SHRA/TS DURING THE AFTERNOON DURING
PEAK HEATING.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DAS
Hazardous weather outlook, Jun 23, 4:50 PM CST, 10 hours 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 PM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN IOWA AND
SOUTHWEST MINNESOTA TONIGHT. THESE STORMS ARE EXPECTED TO MOVE INTO
NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL AND SOUTHWEST
WISCONSIN AFTER MIDNIGHT. SOME OF THESE STORMS COULD PRODUCE
LARGE HAIL AND WIND DAMAGE ACROSS SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT THAT HAS BEEN MOVING EVER SO SLOWLY EAST THROUGH THE
REGION WILL FINALLY MOVE OUT THURSDAY NIGHT.  UNTIL THEN...
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER ON TONIGHT THROUGH THURSDAY.

BOYNE

In the hours before

Special weather statement, Jun 24, 3:36 AM CST, 6 minutes before
IAZ008-009-018-019-MNZ079-086-087-094-095-241100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
436 AM CDT TUE JUN 24 2003

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN IOWA...
     MITCHELL...HOWARD...FLOYD AND CHICKASAW.

IN MINNESOTA...
     WABASHA...DODGE...OLMSTED...MOWER AND FILLMORE.

THIS INCLUDES THE CITIES OF...AUSTIN...CHARLES CITY...DODGE CENTER...
LAKE CITY...MANTORVILLE...NEW HAMPTON...OSAGE AND ROCHESTER.

THE SEVERE WEATHER THREAT HAS MOVED EAST OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED.

KRC
Special weather statement, Jun 24, 3:38 AM CST, 4 minutes before
MNZ088-096-WIZ032-033-241100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 AM CDT TUE JUN 24 2003

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
TUESDAY MORNING FOR THE FOLLOWING COUNTIES...

IN MINNESOTA...
     WINONA AND HOUSTON.

IN WISCONSIN...
     BUFFALO AND TREMPEALEAU.

THIS INCLUDES THE CITIES OF...ARCADIA...CALEDONIA...LA CRESCENT...
MONDOVI...WHITEHALL AND WINONA.

A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THE AREA.  SOME OF
THESE MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

PERSONS IN THE WATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.

KRC
Special weather statement, Jun 24, 3:41 AM CST, 1 minute before
IAZ010-011-029-030-241200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
441 AM CDT TUE JUN 24 2003

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
TUESDAY MORNING FOR THE FOLLOWING COUNTIES...

IN IOWA...
     WINNESHIEK...ALLAMAKEE...FAYETTE AND CLAYTON.

THIS INCLUDES THE CITIES OF...DECORAH...ELKADER...LANSING...WAUKON
AND WEST UNION.

A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THE AREA.  SOME OF
THESE MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

PERSONS IN THE WATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.

KRC

The radar

The La Crosse radar (KARX), 5 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Crosse

When
June 24, 3:42 AM CST
Where
La Crosse County, La Crosse
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -91.250

Thunderstorm Wind, Monroe

When
June 24, 4:19 AM CST
Where
Monroe County, 3 mi S of Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -90.817

Thunderstorm Wind, Jackson

When
June 24, 4:25 AM CST
Where
Jackson County, 5 mi S of Black River Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
EMERGENCY MANAGER
Coordinates
44.233, -90.933

Thunderstorm Wind, Monroe

When
June 24, 4:30 AM CST
Where
Monroe County, Tomah
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
43.983, -90.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360145, 5360143, 5360146, 5360144.